Blood Pressure after a ride

Alan O
Posts: 130
Joined: 23 Sep 2016, 4:51pm
Location: Liverpool

Re: Blood Pressure after a ride

Postby Alan O » 17 Mar 2018, 11:01pm

ChrisButch wrote:
Alan O wrote:I'm taking part in a long-term BP survey (as I'm on medication for it), and every three months I have to check and record my BP three times in the morning, a minute apart, and the same again in the evening, for seven days. It then averages that. My last set averaged 121/82 morning and 109/67 evening, but the variation can be surprising - I sometimes see systolic at under 100, especially after exercise.

You've probably also noticed that if you check repeatedly every minute or so while consciously relaxing, the systolic can drop as much as 20+ points over a few minutes.

Yes!

fastpedaller
Posts: 2104
Joined: 10 Jul 2014, 1:12pm
Location: Norfolk

Re: Blood Pressure after a ride

Postby fastpedaller » 18 Mar 2018, 11:34am

Hmm, it's interesting that the medics say 120/80 is ideal - I guess your 'diagnosis' is low BP? Mine is at the 'idea' 120/80 with daily household activity.
I have experienced low BP in the past after exercise - light headed if I get up too quickly, but it usually goes off. I used to avoid salt entirely, as 'they' say salt is bad for us :( I wonder if this doesn't help, as reading further into this suggests the body gets rid of excess salt anyway. I've found in the past couple of years that a sprinkle of salt on my food tastes good (I like ground black pepper as well :lol: ) and I've not had any symptoms - also in really hot weather I've been adding an electrolyte tablet to my bottle when cycling. As an aside, many years ago I (and my Wife who doesn't cycle) started using 'Lo-salt' because of the scare stories about salt. We both suffered palpitations, so chucked it in the bin rather quickly!
Hope you get any issues sorted. FP

cotterpins
Posts: 169
Joined: 6 Apr 2016, 9:38pm

Re: Blood Pressure after a ride

Postby cotterpins » 20 Mar 2018, 10:17pm

For years the diabetic nurses tell me my blood pressure is fine after a relaxed couple of tests. One visit to the doc with a stomach pains . . . A quick, hurried one test and after twenty years of 10mg medication was increased to 20mg. Since then an all-day monitor and other tests they can see nothing wrong. The stomach pains disappeared instantly when I stopped drinking coffee . . . unfortunately, swollen ankles, and night-time burning legs haven't let me have an undisturbed nights sleep since. Apparently, it's quite common; Problem is, is it the night time Pravastatin or
over prescribed BP tablets? Another thing, out of the umpteen medications I take, there's not one that doesn't have possible side affects printed on the leaflets!

Alan O
Posts: 130
Joined: 23 Sep 2016, 4:51pm
Location: Liverpool

Re: Blood Pressure after a ride

Postby Alan O » 21 Mar 2018, 8:01am

cotterpins wrote:For years the diabetic nurses tell me my blood pressure is fine after a relaxed couple of tests. One visit to the doc with a stomach pains . . . A quick, hurried one test and after twenty years of 10mg medication was increased to 20mg. Since then an all-day monitor and other tests they can see nothing wrong. The stomach pains disappeared instantly when I stopped drinking coffee . . . unfortunately, swollen ankles, and night-time burning legs haven't let me have an undisturbed nights sleep since. Apparently, it's quite common; Problem is, is it the night time Pravastatin or
over prescribed BP tablets? Another thing, out of the umpteen medications I take, there's not one that doesn't have possible side affects printed on the leaflets!

If I had a medication dosage doubled and started suffering from unpleasant side effects, I'd switch back to my old dose myself for a while (while keeping a check on BP etc) and see if that helped - and if it did, then go back to the doc. In fact, I have actually done that when I was on a high dose of bisoprolol which had me in almost a zombie state, and the doc agreed to lower it right down. Now, that's not medical advice - I'm not advising you to adjust your medication yourself. I'm just telling you what I have done/would do.

fastpedaller
Posts: 2104
Joined: 10 Jul 2014, 1:12pm
Location: Norfolk

Re: Blood Pressure after a ride

Postby fastpedaller » 21 Mar 2018, 9:51am

It's a worrying fact (ok anecdote) that the healthy people I know become unhealthy as soon as they are given medication. Many years ago my Wife was cured with Homeopathy and I vigorously dispute the claims that it does not work. I agree it's open to 'quackery', but there are good and poor in all branches of heathcare. Many modern medicines appear to be a 'hammer to crack a nut' and sometimes milder forms of treatment are more in tune with the body, or diet changes will help. A few years back (over the course of a year) I was regularly at the GP or hospital because I was getting severe vertigo attacks - they could find no cause but dismissed my belief that it was related to the abdominal pain I experienced when affected. The GP wanted to give me 'anti dizzy pills' which I refused on the basis that they would only mask the problem, and I wanted to cure it. In the end I went to a nutritionist who (on having the symptoms described) immediately stated she was 99% sure it was a lactose intolerance - Come off milk or cheese immediately. I've been well since.

User avatar
Tinnishill
Posts: 145
Joined: 15 Sep 2013, 9:58am

Re: Blood Pressure after a ride

Postby Tinnishill » 21 Mar 2018, 11:38am

About the salt and BP thing. There has been an interesting chat about that on Radio 4, which can still be heard at,

http://www.bbc.co.uk/programmes/b08n2ltq
Agitate, educate, organise.

cotterpins
Posts: 169
Joined: 6 Apr 2016, 9:38pm

Re: Blood Pressure after a ride

Postby cotterpins » 21 Mar 2018, 4:41pm

Alan O wrote:
cotterpins wrote:If I had a medication dosage doubled and started suffering from unpleasant side effects, I'd switch back to my old dose myself for a while (while keeping a check on BP etc) and see if that helped - and if it did, then go back to the doc. In fact, I have actually done that when I was on a high dose of bisoprolol which had me in almost a zombie state, and the doc agreed to lower it right down. Now, that's not medical advice - I'm not advising you to adjust your medication yourself. I'm just telling you what I have done/would do.


Thanks Alan, that's exactly what I intended to do, because the symptoms only started after the increase in medication . . . the problem is I've non of the older medication left . . . I've suggested your idea once before to 'er indoors and . . . well we won't go into that. The problem is, I've had an all-day blood pressure test and everything appears to be normal . . . although I'm still convinced you're suggestion is the solution.

Alan O
Posts: 130
Joined: 23 Sep 2016, 4:51pm
Location: Liverpool

Re: Blood Pressure after a ride

Postby Alan O » 21 Mar 2018, 6:25pm

cotterpins wrote:Thanks Alan, that's exactly what I intended to do, because the symptoms only started after the increase in medication . . . the problem is I've non of the older medication left . . . I've suggested your idea once before to 'er indoors and . . . well we won't go into that. The problem is, I've had an all-day blood pressure test and everything appears to be normal . . . although I'm still convinced you're suggestion is the solution.

I don't know what you're on, but my bisoprolol pills were easy to break in two so I could easily go back to half the dose.

Flinders
Posts: 3013
Joined: 10 Mar 2009, 6:47pm

Re: Blood Pressure after a ride

Postby Flinders » 29 Mar 2018, 7:48pm

I gather all sorts of things can affect BP, like having a hot drink anytime in the half hour before can put it up...or even just how you sit while taking the BP.
I've always supposed that the 'lower BP directly after exercise' thing was because the blood vessels were still dilated but the heart rate had already fallen?